Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 112, NWS Detroit, MI

August 20, 2011Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 20, 2011, 3:04 PM EDT for Genesee County, Michigan. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2011, 3:04 PM EDT (19:04 UTC)
Expired
Aug 20, 2011, 4:15 PM EDT
In force
71 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Genesee County, MI

The radar

The Detroit radar (KDTX), 36 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:28 PM EDTTSTM WND DMG3 Wsw Otisville, MIPOWER LINE SNAPPED IN HALF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 1:41 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

679 
WUUS53 KDTX 201904
SVRDTX
MIC049-202015-
/O.NEW.KDTX.SV.W.0112.110820T1904Z-110820T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
304 PM EDT SAT AUG 20 2011

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 415 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM ST. CHARLES TO CHESANING
  TO HENDERSON...AND MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MONTROSE AROUND 320 PM EDT.
  GAINES AND CLIO AROUND 330 PM EDT.
  ARGENTINE AND SWARTZ CREEK AROUND 335 PM EDT.
  LINDEN AND THETFORD TOWNSHIP AROUND 340 PM EDT.
  RANKIN AND FENTON AROUND 345 PM EDT.
  OTISVILLE AND GENESEE AROUND 350 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  SWARTZ CREEK...       OTISVILLE...          MOUNT MORRIS...
  MONTROSE...           LINDEN...             GRAND BLANC...
  GOODRICH...           GAINES...             FLUSHING...
  FLINT...              FENTON...             DAVISON...
  CLIO...               BURTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4322 8346 4288 8345 4287 8369 4278 8369
      4278 8392 4322 8393
TIME...MOT...LOC 1904Z 268DEG 31KT 4330 8410 4316 8405
          4305 8421
WIND...HAIL 70MPH 1.00IN

$$

KURIMSKI
5 follow-up statements
731 
WWUS53 KDTX 201918
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
318 PM EDT SAT AUG 20 2011

MIC049-202015-
/O.CON.KDTX.SV.W.0112.000000T0000Z-110820T2015Z/
GENESEE MI-
318 PM EDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GENESEE COUNTY
UNTIL 415 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BIRCH RUN TO MONTROSE TO 6 MILES
NORTHEAST OF CORUNNA...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  GAINES AND FLUSHING AROUND 325 PM EDT.
  ARGENTINE AND THETFORD TOWNSHIP AROUND 330 PM EDT.
  LINDEN AND RANKIN AROUND 335 PM EDT.
  FENTON AND OTISVILLE AROUND 340 PM EDT.
  GRAND BLANC AND DAVISON AROUND 345 PM EDT.
  ATLAS AND GOODRICH AROUND 350 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  SWARTZ CREEK...       OTISVILLE...          MOUNT MORRIS...
  MONTROSE...           LINDEN...             GRAND BLANC...
  GOODRICH...           GAINES...             FLUSHING...
  FLINT...              FENTON...             DAVISON...
  CLIO...               BURTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4322 8346 4288 8345 4287 8369 4278 8369
      4278 8392 4322 8393
TIME...MOT...LOC 1918Z 275DEG 39KT 4328 8381 4314 8384
          4303 8400
WIND...HAIL 70MPH 1.00IN

$$

KURIMSKI
652 
WWUS53 KDTX 201934
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
334 PM EDT SAT AUG 20 2011

MIC049-202015-
/O.CON.KDTX.SV.W.0112.000000T0000Z-110820T2015Z/
GENESEE MI-
334 PM EDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR GENESEE COUNTY
UNTIL 415 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MILLINGTON TO MOUNT MORRIS TO
SWARTZ CREEK...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  OTISVILLE AND FLINT AROUND 340 PM EDT.
  GRAND BLANC AND BURTON AROUND 345 PM EDT.
  ATLAS AND GOODRICH AROUND 350 PM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  SWARTZ CREEK...       OTISVILLE...          MOUNT MORRIS...
  MONTROSE...           LINDEN...             GRAND BLANC...
  GOODRICH...           GAINES...             FLUSHING...
  FLINT...              FENTON...             DAVISON...
  CLIO...               BURTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4322 8346 4288 8345 4287 8369 4278 8369
      4278 8392 4322 8393
TIME...MOT...LOC 1935Z 275DEG 39KT 4326 8356 4312 8359
          4301 8375
WIND...HAIL 70MPH 1.00IN

$$

KURIMSKI
060 
WWUS53 KDTX 201948
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
348 PM EDT SAT AUG 20 2011

MIC049-202015-
/O.CON.KDTX.SV.W.0112.000000T0000Z-110820T2015Z/
GENESEE MI-
348 PM EDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
GENESEE COUNTY UNTIL 415 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM OTTER LAKE TO COLUMBIAVILLE TO
BURTON...MOVING EAST AT 45 MPH.

SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF EASTERN
GENESEE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4319 8369 4322 8347 4288 8345 4287 8369
      4283 8369 4289 8380
TIME...MOT...LOC 1949Z 275DEG 39KT 4325 8335 4311 8338
          4300 8354
WIND...HAIL 60MPH 1.00IN

$$

KURIMSKI/MM
256 
WWUS53 KDTX 202000
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
400 PM EDT SAT AUG 20 2011

MIC049-202015-
/O.CON.KDTX.SV.W.0112.000000T0000Z-110820T2015Z/
GENESEE MI-
400 PM EDT SAT AUG 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
GENESEE COUNTY UNTIL 415 PM EDT...

AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM DAVISON TO GOODRICH...MOVING EAST
AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  GOODRICH...           DAVISON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4305 8357 4310 8347 4306 8346 4288 8345
      4287 8362
TIME...MOT...LOC 2001Z 275DEG 39KT 4302 8343 4298 8344
          4290 8348
WIND...HAIL 60MPH 1.00IN

$$

KURIMSKI/MM
463 
WWUS53 KDTX 202008
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
408 PM EDT SAT AUG 20 2011

MIC049-202018-
/O.EXP.KDTX.SV.W.0112.000000T0000Z-110820T2015Z/
GENESEE MI-
408 PM EDT SAT AUG 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GENESEE COUNTY
WILL EXPIRE AT 415 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 4305 8357 4310 8347 4306 8346 4288 8345
      4287 8362
TIME...MOT...LOC 2008Z 275DEG 39KT 4301 8332 4297 8333
          4289 8337

$$

KURIMSKI/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:13 PM EDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 20, 1:13 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
113 PM EDT SAT AUG 20 2011

.AVIATION...

//DISCUSSION...

LINE OF THUNDERSTORMS HAS CONSOLIDATED OVER WESTERN PORTIONS OF
THE STATE ALONG A COLD FRONT MOVING SOUTHEAST ACROSS THE REGION.
THIS LINE OF THUNDERSTORMS IS EXPECTED TO INTENSIFY AS IT MOVES
EASTWARD AND FEEDS OFF BETTER INSTABILITY. STORMS WILL ARRIVE AT
THE NORTHERN TAF SITES AROUND 19-20Z AND THE SOUTHERN TAF SITES
AROUND 20-21Z. SEVERE WEATHER IS POSSIBLE WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS. FRONT WILL BE SLOW TO EXIT THE
REGION THIS EVENING AND THE CHANCE OF SHOWERS WILL LINGER INTO THE
EVENING HOURS WITH MVFR CONDITIONS POSSIBLE. INCREASED LOW LEVEL
MOISTURE WILL SUPPORT THE POTENTIAL FOR PATCHY FOG LATER
TONIGHT AS WELL...MAINLY ACROSS THE NORTH.

FOR DTW...MAIN LINE OF THUNDERSTORMS IS EXPECTED TO IMPACT THE
TERMINAL AROUND 21Z. HOWEVER...A FEW SCATTERED THUNDERSTORMS ARE
POSSIBLE AHEAD OF THE MAIN LINE. THUNDERSTORMS ARE EXPECTED TO
EXIT THE AREA AROUND 23-00Z. SEVERE WEATHER IS POSSIBLE AS THESE
STORMS MOVE THROUGH.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE ON THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON
  AND EVENING. MODERATE CONFIDENCE ON TIMING.

* MODERATE CONFIDENCE THAT CEILINGS WILL DROP BELOW 5000FT
  TONIGHT.

&&

.PREV DISCUSSION...ISSUED 1158 AM EDT SAT AUG 20 2011

UPDATE...

CONVECTIVE POTENTIAL IS THE PRIMARY CONCERN IN THE FORECAST FOR
THIS AFTERNOON THROUGH THIS EVENING. GENERALLY EXPECT SCATTERED
ACTIVITY TO FORM OVER THE REGION DURING THE EARLY TO MID AFTERNOON
IN ADVANCE OF THE MAIN LINE ASSOCIATED WITH THE COLD FRONT. THE
STRONGEST/MOST ORGANIZED CONVECTION WITH THE COLD FRONT WILL AT
LEAST APPROACH SEVERE LIMITS WITH BEST ESTIMATE OF PEAK ACTIVITY
DURING THE 4 PM TO 8 PM TIME PERIOD.

THE LATEST SURFACE ANALYSIS AND RADAR COMPOSITES INDICATE THE COLD
FRONT QUITE ACTIVE FOR THIS TIME OF DAY, ESPECIALLY FROM CHICAGO
INTO WEST-CENTRAL LOWER MICHIGAN. MEANWHILE, SURFACE DEWPOINT
WILL CONTINUE TO INCREASE OVER SE MICHIGAN WHERE SURFACE HEATING
IS ABUNDANT RESULTING IN AN INSTABILITY AXIS OUT AHEAD OF THE COLD
FRONT. MESOANALYSIS INDICATES MLCAPE AROUND 2000 J/KG WHERE
SURFACE DEWPOINT IS APPROACHING 70 WITH TEMPS WARMING INTO THE
LOWER TO MID 80S. THIS DOWNSTREAM INSTABILITY MAX WILL SUPPORT
DEVELOPMENT OF SCATTERED STORMS IN A MOSTLY UNCAPPED BOUNDARY
LAYER AND HELP SUSTAIN THE EXISTING CONVECTION. OVERALL, WE SHOULD
EXPECT BETTER ORGANIZATION AS THE ACTIVITY MATURES THROUGH THE
LATE AFTERNOON AND EVENING WITH THE HELP OF A RESPECTABLE
UNIDIRECTIONAL WIND FIELD INCREASING TO AROUND 40 KNOTS AT 500 MB.
THIS WILL MAKE DAMAGING WIND THE PRIMARY HAZARD BUT WITH LARGE
HAIL ALSO POSSIBLE IN SOME OF THE MORE INTENSE UPDRAFTS.

PREV DISCUSSION...ISSUED 341 AM EDT SAT AUG 20 2011

SHORT TERM...TODAY

THE PRIMARY COLD FRONTAL BOUNDARY THAT IS ATTENDANT TO THE JAMES BAY
LOW PRESSURE SYSTEM IS SINKING SOUTHWARD THROUGH PORTIONS OF LOWER
MICHIGAN THIS MORNING. THE PROGRESSION OF THE FRONTAL BOUNDARY WILL
SLOW DOWN EARLY...POTENTIALLY STALLING OVER NORTHERN PORTIONS OF THE
CWA. THIS BOUNDARY HAS BECOME ACTIVE AGAIN HERE AFTER MIDNIGHT WITH
SHOWERS AND THUNDERSTORMS ACROSS FAR NORTHERN LOWER
MICHIGAN...WITHIN THE ZONE OF POOLED LOW TO MIDLEVEL MOISTURE. THE
ADDITIONAL INITIATION OF CONVECTION MAY HAVE BEEN DUE TO
DESTABILIZING EFFECTS OF NOCTURNAL CLOUD TOP COOLING. THIS
CONVECTION SHOULD MORE OR LESS PERCOLATE ALONG THIS BOUNDARY SLOWLY
TRENDING TOWARDS SAGINAW BAY THIS MORNING.

MODEL DATA SUGGESTS A QUIET PERIOD THIS MORNING FOR MUCH/ALL OF THE
CWA WITH A VERY STABLE AIRMASS IN THE LOWEST 13 KFT. LOW TO MIDLEVEL
MOISTURE ADVECTION THIS MORNING UNDER FULL INSOLATION WILL ALLOW THE
ATMOSPHERE TO BECOME INCREASINGLY UNSTABLE FOR THE AFTERNOON HOURS.
A DEEPER TROUGH...UPPER LEVEL JET CORE...AND COOLER MIDLEVEL
TEMPERATURES WILL ADVANCE EASTWARD THROUGH THE WESTERN AND NORTHERN
GREAT LAKES. THE ENHANCED MIDLEVEL TEMPERATURE GRADIENT COMBINED
WITH SOME SHREDDED CONVECTIVE VORTICITY MAXIMA STREAMING
NORTHEASTWARD IN ADVANCE WILL CAUSE AN AGEOSTROPHIC RESPONSE AND
ASSOCIATED DEEP COLUMN FRONTOGENESIS LATER TODAY IN A MORE FAVORED
ZONE OF ORGANIZING DEFORMATION. BEST TIMING ON THIS PRECIPITATION IS
SET FOR AN ARRIVAL AT/AROUND 19-20Z. INCREASED POPS TO
LIKELY/NUMEROUS DURING THIS TIME PERIOD. UNCERTAINTY WITH CONVECTIVE
AVAILABLE POTENTIAL ENERGY VALUES PER USUAL BECAUSE OF QUESTIONABLE
NEAR SURFACE DEWPOINTS VALUES...BUT THE RANGE SHOULD BE SOMEWHERE
BETWEEN A WEAKLY CAPPED 800-1400 J/KG BY THIS AFTERNOON. THE
CONSOLIDATED JET CORE THAT WILL BEGIN TO ARRIVE DURING THE LATE
AFTERNOON ALONG AND AHEAD OF THE APPROACHING TROUGH WILL SEND 0-6KM
BULK SHEAR MAGNITUDES QUICKLY IN EXCESS OF 40 KNOTS. THIS SHEAR
ALONG WITH THE EXPECTED INSTABILITY WILL ALLOW FOR THE POTENTIAL OF
ORGANIZED CONVECTION THIS AFTERNOON IN THE FORM OF DYNAMIC BOWS. ANY
ORGANIZATION TO THE THUNDERSTORMS WILL SUPPORT AN ISOLATED SEVERE
RISK TODAY FOR DAMAGING WIND GUSTS.

HIGHS TODAY WILL RANGE FROM THE UPPER 70S NORTH...TO THE MIDDLE 80S
ACROSS THE SOUTH.

LONG TERM...TONIGHT THROUGH FRIDAY

ELONGATED AXIS OF DEEPER MOISTURE/THETA-E GRADIENT WILL EXTEND
ACROSS SOUTHEAST MICHIGAN THROUGH THE EARLY PORTION OF SATURDAY
NIGHT /00-06Z/.  SUSTAINED MID LEVEL FORCING/FGEN IN THE PRESENCE
OF THIS MOISTURE PROFILE WILL MAINTAIN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS THROUGH THIS PERIOD.  POTENTIAL EXISTS FOR SOME
HEAVIER RAINFALL SHOULD THERE BE A STRONGER AND MORE CONCENTRATED
FGEN RESPONSE.  SLIGHT DRY/COOL AIR ADVECTION WILL COMMENCE FROM
NORTHWEST TO SOUTHEAST THROUGH THE LATTER HALF OF THE NIGHT AND
INTO SUNDAY MORNING.

110 KNOT UPPER JET CORE WILL ANCHOR THE DEEPENING TREND OF A
LONGWAVE TROUGH THAT WILL SETTLE ACROSS THE REGION SUNDAY AND
MONDAY.   FAVORABLE EXIT REGION JET DYNAMICS COMBINED WITH COOLING
MID LEVEL TEMPERATURES AND DAYTIME HEATING WILL PROMOTE SCATTERED
SHOWERS/EMBEDDED THUNDERSTORM DEVELOPMENT SUNDAY AFTERNOON/EARLY
EVENING THROUGHOUT NORTHERN/CENTRAL LOWER MI.  PRECIPITATION
POTENTIAL DIMINISHES TOWARD THE SOUTH BUT CANNOT RULE OUT AN
ISOLATED CELL OR TWO DURING PEAK HEATING.  BASED ON MODEST MIXING
INTO A THERMAL PROFILE THAT CARRIES 850 MB TEMPERATURES OF
10-12C...WILL SEE HIGHS SUNDAY RANGE FROM LOWER 80S SOUTH TO
MID 70S IN THE THUMB.

UPPER LEVEL NORTHWEST FLOW REMAINS LOCKED IN ON MONDAY AS HIGH
PRESSURE BUILDS IN AT THE SURFACE.  TRAILING WEAK MID LEVEL
WAVE/BRIEF INCREASE IN CYCLONIC VORTICITY ADVECTION MAY CLIP
NORTHERN PORTIONS OF THE FORECAST AREA AT THE RIGHT TIME /PEAK
HEATING/ TO ALLOW FOR ISOLATED SHOWER DEVELOPMENT 20-00Z LATE
MONDAY.  OTHERWISE...JUST A TOUCH COOLER ON MONDAY AS THE LOW LEVEL
THERMAL TROUGH EASES THROUGH...WITH READINGS MAINLY 75-80F.

AIRMASS WILL MODERATE THROUGH THE MIDWEEK PERIOD AS UPPER HEIGHTS/
THICKNESSES CLIMB AND THE LOW LEVEL FLOW BECOMES SOUTHERLY.
TEMPERATURES BY WEDNESDAY WILL RETURN TO SLIGHTLY ABOVE NORMAL
LEVELS /LOW-MID 80S/.  NEXT MID LEVEL WAVE STREAMING ALONG THE
CANADIAN BORDER WILL IMPACT THE REGION DURING THE WEDNESDAY/
WEDNESDAY PERIOD.  STILL SOME MODEL DIFFERENCES IN THE TIMING AND
POSITION OF THE LARGER SCALE FEATURES...SO JUST A LOW POP REMAINS
APPROPRIATE FOR THIS TIME.   BETTER MODEL CONSENSUS DOES EXIST IN
DEPICTING DRY/STABLE CONDITIONS AS HIGH PRESSURE RETAKES CONTROL
FOR THE END OF THE WEEK.

MARINE...

THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS WILL EXIST FOR ALL AREA
WATERWAYS TODAY. THE BETTER POTENTIAL FOR CONVECTIVE ACTIVITY WILL
COME THIS AFTERNOON AND EVENING FOR SOUTHERN PORTIONS OF LAKE
HURON...LAKE ST CLAIR...AND THE MICHIGAN WATERS OF LAKE ERIE. OTHER
THAN WITH LOCALIZED EFFECTS DUE TO THUNDERSTORM ACTIVITY...WINDS AND
WAVES SHOULD BE RELATIVELY BENIGN ACROSS THE AREA THROUGH TONIGHT. A
COUPLE OF WEAK NORTHERLY WIND EPISODES ON SUNDAY AND AGAIN ON MONDAY
MAY ALLOW FOR INCREASED WAVE HEIGHT ACTIVITY ACROSS FAR SOUTHERN
LAKE HURON.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....AGD
UPDATE.......BT
SHORT TERM...CB
LONG TERM....MR
MARINE.......CB

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 20, 3:02 AM EDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
302 AM EDT SAT AUG 20 2011

MIZ047>049-053>055-060>063-068>070-075-076-082-083-210715-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
302 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR
ISOLATED STORMS TO BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS
TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT THAT WILL SLOWLY SAG SOUTH
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL DEVELOP ON SUNDAY AS AN UPPER LEVEL
COLD POOL MOVES INTO LOWER MICHIGAN. THE MOST LIKELY LOCATION FOR
THUNDERSTORMS WILL BE TOWARD SAGINAW BAY...AS WELL AS THE THUMB
REGION.

THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-210715-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
302 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP TODAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE POTENTIAL EXISTS FOR
ISOLATED STORMS TO BECOME SEVERE...CONTAINING DAMAGING WIND GUSTS
TO 60 MPH AND HAIL TO ONCE INCH IN DIAMETER. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE DURING THIS TIME. THESE STORMS
WILL BE THE RESULT OF A COLD FRONT THAT WILL SLOWLY SAG SOUTH
THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE EXPECTED AGAIN ON SUNDAY AS AN UPPER
LEVEL COLD POOL MOVES INTO LOWER MICHIGAN. THE MOST LIKELY LOCATION
FOR THUNDERSTORMS WILL BE OVER SAGINAW BAY AND LAKE HURON.

THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER
SPOTTER REPORTS WOULD BE GREATLY APPRECIATED.

MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 20, 1:26 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
126 PM EDT SAT AUG 20 2011

MIZ061-201815-
GENESEE-
126 PM EDT SAT AUG 20 2011

...SPECIAL WEATHER STATEMENT...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLIO...MOVING EAST AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS...ARE LIKLEY WITH
THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  OTISVILLE BY 150 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

BT
Local storm report, Aug 20, 1:56 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
156 PM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             2 S CLIO                43.15N 83.73W
08/20/2011  E0.88 INCH       GENESEE            MI   TRAINED SPOTTER

&&

ADODSON
Local storm report, Aug 20, 2:28 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
228 PM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             3 E MOUNT MORRIS        43.12N 83.63W
08/20/2011  M0.75 INCH       GENESEE            MI   CO-OP OBSERVER

0218 PM     HAIL             5 WNW OTISVILLE         43.18N 83.62W
08/20/2011  M0.75 INCH       GENESEE            MI   TRAINED SPOTTER

&&

RKULIK
Local storm report, Aug 20, 2:59 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
259 PM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             5 ESE CLIO              43.16N 83.63W
08/20/2011  E0.75 INCH       GENESEE            MI   TRAINED SPOTTER

0226 PM     HAIL             5 W COLUMBIAVILLE       43.17N 83.50W
08/20/2011  E0.75 INCH       GENESEE            MI   TRAINED SPOTTER

0226 PM     TSTM WND DMG     OTISVILLE               43.17N 83.52W
08/20/2011                   GENESEE            MI   911 CALL CENTER

            CENTRAL DISPATCH REPORTS NUMEROUS TREES DOWN ACROSS
            FOREST TOWNSHIP

0255 PM     TSTM WND GST     1 N FREELAND            43.54N 84.12W
08/20/2011  E60.00 MPH       SAGINAW            MI   TRAINED SPOTTER

&&

RKULIK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 2:03 PM EDTSevere Thunderstorm WarningDTXGenesee25 min
Aug 20, 2:40 PM EDTAreal Flood AdvisoryDTXGenesee, Lapeer, Sanilac, Tuscola4 hr
Aug 20, 2:47 PM EDTSevere Thunderstorm WarningDTXSaginaw, Shiawassee55 min
Aug 20, 3:36 PM EDTSpecial Marine WarningDTX84 min
Aug 20, 3:43 PM EDTSevere Thunderstorm WarningDTXSaint Clair, Sanilac24 min
Aug 20, 3:50 PM EDTSevere Thunderstorm WarningDTXLivingston, Washtenaw70 min
Aug 20, 4:05 PM EDTSevere Thunderstorm WarningDTXOakland55 min
Aug 20, 4:12 PM EDTFlash Flood WarningDTXSanilac3 hr
Aug 20, 4:56 PM EDTSevere Thunderstorm WarningDTXMacomb, Oakland, Wayne47 min
Aug 20, 5:00 PM EDTSpecial Marine WarningDTX60 min
Aug 20, 5:08 PM EDTSpecial Marine WarningDTX52 min
Aug 20, 5:21 PM EDTSevere Thunderstorm WarningDTXSaint Clair34 min
Aug 20, 5:25 PM EDTSpecial Marine WarningDTX36 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.